Alert archive / Puerto Rico / Flash Flood Warnings in 2017

Flash Flood Warning 11, NWS JSJ

April 17, 2017

NWS JSJ issued this flash flood warning at Apr 17, 2017, 3:28 PM CDT. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 17, 2017, 3:28 PM CDT (20:28 UTC)
Expired
Apr 17, 2017, 6:30 PM CDT
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 20 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 17, 4:30 PM CDTFLASH FLOODComerio, PRROAD PR-172, KM 5.2 MILLARES SECTOR IN VEGA REDONDA WAS IMPASSABLE AND CLOSE DUE TO A CREEK OUT OF ITS BANKS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 62 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

367 
WGCA52 TJSJ 172028
FFWSJU
PRC045-172330-
/O.NEW.TJSJ.FF.W.0011.170417T2028Z-170417T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
428 PM AST MON APR 17 2017

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Comerio Municipality in Puerto Rico...

* Until 730 PM AST

* At 426 PM AST, Doppler radar and automated rain gauges indicated 
  heavy rain falling across the warned area. Between two and three 
  inches of rain have already fall across these areas. Flash 
  flooding is expected to begin shortly.

Excessive rainfall over the warned area will cause mud slides near 
steep terrain. The mud slide can consist of rock, mud, vegetation 
and other loose materials.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 1827 6620 1825 6618 1822 6617 1820 6618
      1819 6621 1817 6621 1819 6624 1818 6626
      1822 6627 1824 6627 1825 6626 1825 6623
      1828 6622

$$

CAM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Apr 17, 10:54 AM CDT, 4 hours 34 minutes earlier.

Area forecast discussion, Apr 17, 10:54 AM CDT, 4 hours 34 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1154 AM AST Mon Apr 17 2017

.UPDATE/NEAR TERM...Minor changes were introduced to the forecast
package at this time. A moist and unstable air mass will continue
to prevail across the local islands this afternoon through at
least the evening hours to result in periods of showers across
the eastern half of Puerto Rico and the USVI through the entire
period but with shower and thunder development across the
interior and west Puerto Rico in the afternoon and evening hours.
Soils are already saturated and rivers levels are high, therefore
the risk of flash flooding continues. Weather conditions are
expected to slowly improve by midweek.

&&

.AVIATION...MVFR conds will remain possible at the Leeward and
USVI terminals as well as JSJ through the forecast period with
MVFR conds expected in and around JPS/JMZ and JBQ between
17/16-22z. Easterly winds 15-20 knots with some sea breeze
variations, but becoming 10 knots or less overnight.

&&

.MARINE...Hazardous seas will continue to prevail across the local
waters today. The local bouy network is indicating seas between 6
and 8 feet. A second pules of northerly swell is expected to
reach the local waters on Tuesday. Therefore, hazardous marine and
surf conditions to continue through midweek.

&&

.PREV DISCUSSION... /issued 507 AM AST Mon Apr 17 2017/

SYNOPSIS...Moist flow from the south pushing up against a frontal
boundary extending out of a low pressure in the central Atlantic
will continue to produce copious rainfall for much of Puerto Rico
and Saint Croix today and tomorrow. North flow on Wednesday and
Thursday will allow some drying while still supporting afternoon
showers, but a fresh surge of moisture from the south will bring
back heavy rains over the weekend and into next week.

SHORT TERM...Today through Wednesday...
The Flash Flood Watch continues in effect through midnight tonight.
Another day with moderate to locally heavy rainfall in the afternoon
over PR is expected as good moisture will prevail over the local
area with precipitable water values close to 2 inches. There is also
a strong jet over the local area with a speed of 90 knots
expected according the the GFS forecast sounding. This same
forecast sounding also suggests that the dew point depression
will become yet smaller, to become more saturated, as the day
progresses. So given the saturated soils, the available moisture,
the upper level jet and the decent equivalent potential
temperature expected, all combined with the local effects, we
should be in store for a relatively active day with showers and a
few thunderstorms. The only limiting factor for today would be the
cloudiness that is currently present over the area, which could
inhibit some of the convection for the afternoon, however, if any
of that cloudiness thins out then we could have good convection in
the afternoon. The USVI should observe mainly isolated to
scattered showers.

After today, it looks like it will gradually start to dry out but
Tuesday still looks like showers and thunderstorms are possible. A
slight shift to a ENE wind is possible on Tuesday, which will cause
the convection to develop more across the interior and the SW
quadrant of PR on Tuesday. For Wednesday, the available moisture
is expected to decrease significantly with precipitable water
values decreasing to about 1.5 inches and the upper level winds
decreasing to about 50 knots. This means that less shower activity
is expected on Wednesday. The USVI should observe mainly isolated
to scattered showers once again these 2 days.

LONG TERM...Thursday through Monday
The ridge over the central Caribbean will drift over the local
area by late Friday followed immediately by a short wave trough
that will usher in the initiation of better dynamics fueled by
increasing moisture. The remains of an old frontal boundary that
was pushed into the central Caribbean south of the area Wednesday
and Thursday will return over the weekend in southerly flow at
700 mb to be followed by another plume of rich moisture out of
South America Monday into Tuesday.

Showers and isolated thunderstorms will continue in the
afternoons over interior Puerto Rico Thursday and Friday. The
surge in moisture and minor boost in upper level dynamics will
begin a gradual increase in overall showers and cloudiness
Saturday and Sunday that will continue into mid week next week. At
this point the amount of moisture suggests that we could return to
a potential for flash flooding by Monday, while the potential for
at least local urban and small stream flooding will by high again
beginning Friday or Saturday.

AVIATION...VFR conditions expected through 17/16Z across the local
terminals with winds generally at around 10 kt or less from the east
until 17/13Z. After 17/13Z the winds will increase to about 15-20 kt
with occasional gusts from the east. SHRA and isold TSRA expected
across PR this afternoon causing VCSH/VCTS and mtn obscurations.
TEMPO SHRA/TSRA is expected, causing MVFR conditions. Wx improving
after 18/00Z, leaving ISOLD/SCT SHRA across the local area. Brief
MVFR is expected thru at least 18/02Z in TNCM, TKPK. Maximum winds
WSW 90 kt FL390-450 thru 18/02Z.

MARINE...Seas are ramping up through the Atlantic waters in
northeast swell. Heights at the inner buoy near San Juan have
pushed above 7 feet, while heights at the outer buoy are just
under 10 feet. This swell event will extend itself through at
least Tuesday before it begins to subside. Current indications are
that the northern coasts of Puerto Rico and the U.S. Virgin
Islands will have high surf with 10 feet or better breaking waves
beginning Tuesday morning. Mariners will find conditions improving
Wednesday. Increased winds in the Caribbean will also support wave
development there and small craft advisories for swell entering
from the passages are already in place.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  85  74  83  74 /  60  60  40  10
STT  85  75  83  73 /  60  60  40  10

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk through Wednesday afternoon for Culebra-
     Mayaguez and Vicinity-North Central-Northeast-Northwest-San
     Juan and Vicinity-Southeast-Western Interior.

     Flash Flood Watch through this evening for Central Interior-
     Culebra-Eastern Interior-Mayaguez and Vicinity-North
     Central-Northeast-Northwest-Ponce and Vicinity-San Juan and
     Vicinity-Southeast-Southwest-Vieques-Western Interior.

VI...High Rip Current Risk through Wednesday afternoon for St Croix-
     St.Thomas...St. John...and Adjacent Islands.

     Flash Flood Watch through this evening for St Croix-
     St.Thomas...St. John...and Adjacent Islands.

AM...High Rip Current Risk through Wednesday afternoon for Coastal
     Waters of Northern USVI and Culebra out 10 NM-Coastal
     Waters of Southern USVI Vieques and Eastern Puerto Rico out
     10 NM.

     Flash Flood Watch through this evening for Atlantic Waters of
     Puerto Rico and USVI from 10 NM to 19.5N-Caribbean Waters
     of Puerto Rico from 10 NM to 17N-Coastal Waters OF
     Northwestern Puerto Rico out 10 NM-Coastal Waters OF
     Southwestern Puerto Rico out 10 NM-Coastal Waters of
     Northern Puerto Rico out 10 NM-Coastal Waters of Northern
     USVI and Culebra out 10 NM-Coastal Waters of Southern
     Puerto Rico out 10 NM-Coastal Waters of Southern USVI
     Vieques and Eastern Puerto Rico out 10 NM-Mona Passage
     Southward to 17N.

     High Rip Current Risk through this evening for Atlantic Waters
     of Puerto Rico and USVI from 10 NM to 19.5N-Caribbean
     Waters of Puerto Rico from 10 NM to 17N-Coastal Waters OF
     Northwestern Puerto Rico out 10 NM-Coastal Waters of
     Northern Puerto Rico out 10 NM-Mona Passage Southward to
     17N.

     Small Craft Advisory until 2 PM AST Wednesday for Anegada
     Passage Southward to 17N-Atlantic Waters of Puerto Rico and
     USVI from 10 NM to 19.5N-Caribbean Waters of Puerto Rico
     from 10 NM to 17N-Coastal Waters of Northern Puerto Rico
     out 10 NM-Mona Passage Southward to 17N.

     Small Craft Advisory until 2 AM AST Wednesday for Coastal Waters
     OF Northwestern Puerto Rico out 10 NM-Coastal Waters of
     Northern USVI and Culebra out 10 NM-Coastal Waters of
     Southern USVI Vieques and Eastern Puerto Rico out 10 NM.

&&

SHORT TERM...99
LONG TERM....99
Hazardous weather outlook, Apr 17, 4:40 AM CDT, 10 hours 48 minutes before
Perspectivas sobre condiciones peligrosas del tiempo
Servicio Nacional de Meteorologia San Juan PR
509 AM AST lunes 17 de abril de 2017

AMZ710>745-PRZ001>013-181000-
San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central-
Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior-
Mayaguez y Vecindad-Suroeste-Culebra-Vieques-Aguas cercanas y
aguas mar afuera del Atlantico y aguas costeras del Caribe-
509 AM AST lunes 17 de abril de 2017

Esta perspectiva sobre las condiciones peligrosas del tiempo es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia uno...Hoy y esta noche

.Trondas...Existe un potencial de tronadas con fuertes lluvias y
vientos en rafagas breves esta tarde a traves de porciones del
interior y oeste de Puerto Rico.

.Inundaciones...Lluvias fuertes podrian resultar inundaciones
urbanas y de riachuelos. Una Vigilancia de Inundaciones Repentinas
esta en efecto.

.Vientos...Vientos sostenidos alrededor de 20 nudos se esperan a
traves de las aguas locales.

.Oleaje...Oleaje picado y vigoroso de hasta 8 pies a traves de las
aguas del Atlantico y pasajes locales.

.Corrientes marinas...Existe un riesgo alto de corrientes marinas
para las playas del noroeste a noreste de Puerto Rico al igual que
sobre las playas del norte de Culebra.

.Dias dos a siete...martes a domingo

Riesgo de corrientes marinas permanecera moderado a alto durante los
proximos dias y las condiciones maritimas se esperan que permanezcan
peligrosas durante los proximos dias tambien. Tambien existira la
probabilidad de inundaciones urbanas y de riachuelos el martes.

.Comunicado sobre informacion reportada por observadores...

Algun reporte de inundaciones y fuertes lluvias sera agradecido.

AMZ715-725-VIZ001-002-181000-
San Tomas, San John e islas adyacentes-Santa Cruz-
Aguas cercanas del Atlantico y aguas costeras adyacentes del Caribe-
509 AM AST lunes 17 de abril de 2017

Esta perspectiva sobre las condiciones del tiempo peligrosas es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia uno...Hoy y esta noche

.Vientos...Vientos sostenidos de alrededor de 20 nudos se esperan a
traves de las aguas locales.

.Oleaje...Oleaje picado y vigoroso de hasta 8 pies se espera a
traves de las aguas del Atlantico y pasajes locales.

.Corrientes marinas...Existe un riesgo alto de corrientes marinas
para el noroeste de San Tomas y el noreste de Santa Cruz. Riesgo
moderado para la mayoria del resto de las playas de las Islas
Virgenes excepto el este de San John.

.Dias dos a siete...martes a domingo

Riesgo de corrientes marinas permanecera moderado a alto durante los
proximos dias y las condiciones martimas se esperan que permanezcan
peligrosas durante los proximos dias tambien.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo se les
exhorta a observadores a reportar inundaciones, trombas marinas, y
corrientes marinas al Servicio Nacional de Meteorologia en San Juan.

In the hours before

Local storm report, Apr 17, 2:12 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
312 PM AST MON APR 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLASH FLOOD      RIO GRANDE              18.38N 65.84W
04/17/2017                   RIO GRANDE         PR   EMERGENCY MNGR

            EMERGENCY MANAGERS REPORTED ROAD 191 IMPASSABLE NEAR URB
            VEGA DUE TO THE FLOOD WATERS OF RIO MAMEYES.

&&

OMARTINE
Local storm report, Apr 17, 2:24 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
324 PM AST MON APR 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     FLASH FLOOD      RIO GRANDE              18.38N 65.84W
04/17/2017                   RIO GRANDE         PR   OTHER FEDERAL

            FORESTRY SERVICE IN EL YUNQUE INDICATED THAT THEY HAVE
            BEGUN TO EXTRACT PUBLIC AND PERSONNEL FOR SAFETY

            MEASURES,RIO MAMEYES AND ESPIRITU SANTO OUT OF ITS BANKS.

&&

OMARTINE

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 7:28 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 16, 8:20 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 17, 5:40 AM CDTAreal Flood AdvisoryJSJ5 hr
Apr 17, 6:48 AM CDTFlash Flood WarningJSJ87 min
Apr 17, 11:11 AM CDTAreal Flood AdvisoryJSJ5 hr
Apr 17, 11:13 AM CDTAreal Flood AdvisoryJSJ3 hr
Apr 17, 11:44 AM CDTAreal Flood AdvisoryJSJ3 hr
Apr 17, 11:53 AM CDTFlash Flood WarningJSJ4 hr
Apr 17, 12:12 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 17, 12:29 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 17, 1:01 PM CDTFlash Flood WarningJSJ3 hr
Apr 17, 1:39 PM CDTAreal Flood AdvisoryJSJ6 hr
Apr 17, 1:57 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 17, 2:04 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 17, 2:24 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 17, 2:32 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 17, 2:40 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 17, 2:50 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 17, 3:14 PM CDTHigh Surf AdvisoryJSJ61 hr
Apr 17, 3:21 PM CDTFlash Flood WarningJSJ3 hr
Apr 17, 3:30 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 17, 3:50 PM CDTFlash Flood WarningJSJ3 hr
Apr 17, 3:57 PM CDTAreal Flood AdvisoryJSJ6 hr
Apr 17, 4:01 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 17, 4:19 PM CDTFlash Flood WarningJSJ3 hr
Apr 17, 4:49 PM CDTFlash Flood WarningJSJ3 hr
Apr 17, 5:07 PM CDTFlash Flood WarningJSJ3 hr
Apr 17, 6:18 PM CDTAreal Flood WarningJSJ3 hr
Apr 17, 6:27 PM CDTFlash Flood WarningJSJ3 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.